Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 37, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2013, 6:59 PM EDT for Erie County, Pennsylvania; Ashtabula County, Ohio. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2013, 6:59 PM EDT (22:59 UTC)
- Expired
- May 28, 2013, 7:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Ashtabula County, OH, Erie County, PA
The radar
The Cleveland radar (KCLE), 154 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:06 PM EDT | HAIL 1 | Ne Conneaut, OH | VERY HEAVY RAIN |
| May 28, 7:35 PM EDT | TORNADO | 2 N Cranesville, PA | *** 5 INJ *** NWS SURVEY TEAM CONFIRMED A EF1 TORNADO TOUCHED DOWN 2 MILES NORTH OF CRANESVILLE AND WAS ON THE GROUND FOR APPROXIMATELY 2 MILES. THE TORNADO HIT A MOBILE HOME WHERE 5 PEOPLE WERE INJURED. TREE DAMAGE WAS ALSO OBSERVED ALONG THE TORNADO PATH. WI |
| May 28, 7:53 PM EDT | TSTM WND DMG | 8 Nw Edinboro, PA | STRUCTURE DAMAGE TO HOUSES AND DOWN POWER LINES. |
| May 28, 7:53 PM EDT | TORNADO | 2 N Edinboro, PA | *** 2 INJ *** NWS SURVEY TEAM CONFIRMED AN EF1 TORNADO TOUCHED DOWN 2 MILES NORTH OF EDINBORO AND WAS ON THE GROUND INTERMITTENTLY FOR 18 MILES AS IT TRACKED EAST THROUGH UNION CITY. CONSIDERABLE TREE DAMAGE OCCURRED WITH MULTIPLE TREES FALLING ON HOMES. WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
674
WUUS51 KCLE 282259
SVRCLE
OHC007-PAC049-282345-
/O.NEW.KCLE.SV.W.0037.130528T2259Z-130528T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
659 PM EDT TUE MAY 28 2013
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ASHTABULA COUNTY IN NORTHEAST OHIO
ERIE COUNTY IN NORTHWEST PENNSYLVANIA
* UNTIL 745 PM EDT
* AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORTH KINGSVILLE...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
ERIE...
ALBION...
GIRARD...
EDINBORO...
WATERFORD...
UNION CITY...
CORRY...
NORTH EAST...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY!
&&
LAT...LON 4201 7975 4201 7961 4199 7960 4185 7961
4185 8051 4181 8052 4180 8081 4190 8084
4192 8080 4193 8072 4204 8034 4210 8019
4218 8011 4218 8007 4216 8006 4228 7976
TIME...MOT...LOC 2259Z 270DEG 35KT 4190 8062
$$
CLARK2 follow-up statements
843
WWUS51 KCLE 282322
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
722 PM EDT TUE MAY 28 2013
OHC007-282330-
/O.CAN.KCLE.SV.W.0037.000000T0000Z-130528T2345Z/
ASHTABULA OH-
722 PM EDT TUE MAY 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ASHTABULA COUNTY
IS CANCELLED...
THIS STORM HAS MOVED INTO ERIE COUNTY PENNSYLVANIA.
LAT...LON 4201 7975 4201 7961 4199 7960 4185 7961
4185 8048 4199 8049 4204 8034 4210 8019
4218 8011 4218 8007 4216 8006 4228 7976
TIME...MOT...LOC 2320Z 267DEG 37KT 4191 8033
$$
PAC049-282345-
/O.CON.KCLE.SV.W.0037.000000T0000Z-130528T2345Z/
ERIE PA-
722 PM EDT TUE MAY 28 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR ERIE COUNTY IN NORTHWEST PENNSYLVANIA...
AT 706 PM...SPOTTERS REPORTED QUARTER SIZE HAIL IN CONNEAUT.
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ALBION...OR 21 MILES EAST OF ASHTABULA...MOVING EAST AT 45 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
FAIRVIEW...EDINBORO...MIDDLEBORO...WATERFORD AND UNION CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO QUARTER SIZE HAIL...CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4201 7975 4201 7961 4199 7960 4185 7961
4185 8048 4199 8049 4204 8034 4210 8019
4218 8011 4218 8007 4216 8006 4228 7976
TIME...MOT...LOC 2320Z 267DEG 37KT 4191 8033
$$190
WWUS51 KCLE 282345
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT TUE MAY 28 2013
PAC049-282355-
/O.EXP.KCLE.SV.W.0037.000000T0000Z-130528T2345Z/
ERIE PA-
745 PM EDT TUE MAY 28 2013
...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IN NORTHWEST
PENNSYLVANIA EXPIRES AT 745 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4201 7975 4201 7961 4199 7960 4185 7961
4185 8048 4199 8049 4204 8034 4210 8019
4218 8011 4218 8007 4216 8006 4228 7976
TIME...MOT...LOC 2345Z 267DEG 37KT 4192 8006
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:51 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 28, 3:51 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 351 PM EDT TUE MAY 28 2013 .SYNOPSIS... A WARM FRONT WILL CONTINUE TO MOVE NORTH OF THE AREA THROUGH TONIGHT. BY LATE WEDNESDAY THE FRONT WILL HAVE PUSHED WAY NORTH OF THE AREA AND TEMPERATURES WILL BE WELL ABOVE NORMAL. A COLD FRONT IS EXPECTED TO MOVE EAST ACROSS THE FORECAST AREA SUNDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... THE QUESTION IS STILL HOW MUCH CONVECTION WILL OCCUR THIS EVENING AND TONIGHT. WE HAVE REACHED THE CONVECTIVE TEMPERATURES. THE AIRMASS IS UNSTABLE AND MOIST BUT COULD BE MORE UNSTABLE. SOME OF THE BETTER DYNAMICS ARE TO THE NORTH IN MICHIGAN. WENT MAINLY CHANCE POPS. ACCORDING TO THE HRRR MODEL AND THE 4KM WRF NMM MODEL ANOTHER WAVE WILL HIT THE AREA AFTER DARK. ON THE EDGE ABOUT THAT. WENT ON THE WARMSIDE WITH THE LOWS BECAUSE OF THE MODERATELY HIGH DEW POINTS. THREAT FOR SEVERE CONTINUES. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/... WEDNESDAY IS TOUGH...SOME CONVECTION WILL BE IN THE AREA IN THE MORNING BUT NOT SURE ABOUT THE AFTERNOON. KEPT THE CHANCE GOING. DRY AND MUGGY WEDNESDAY NIGHT. THE MODELS ARE TRYING TO HINT AT SOME CONVECTIVE ACTIVITY THURSDAY AFTERNOON. IT MAY JUST BE ISOLATED SO LEFT IT OUT FOR THE MOMENT. INCLUDED A CHANCE STARTING FRIDAY INTO FRIDAY NIGHT AS THE AIRMASS BECOMES MORE UNSTABLE. USED A BLEND OF GUIDANCE FOR THE LOWS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... MODELS IN REASONABLY GOOD AGREEMENT WITH THE NEXT FRONT MOVING THROUGH EARLY SUNDAY...AFTER THAT THE MODELS DIVERGE. THE ECMWF PUSHES THE FRONT SOUTH OF THE AREA BY SUNDAY EVENING TAKING THE RAIN WITH IT. THE GFS ON THE OTHER HAND STALLS THE FRONT ACROSS THE AREA AS A SECONDARY WAVE DEVELOPS AND MOVES ACROSS THE AREA SUNDAY NIGHT INTO MONDAY. FOR NOW WITH SO MUCH UNCERTAINTY LEFT LIKELY POPS SATURDAY NIGHT INTO SUNDAY WITH JUST LOW CHANCE POPS SUNDAY NIGHT AND MONDAY. BOTH MODELS PUSH CANADIAN HIGH PRESSURE SOUTH OVER THE AREA BY TUESDAY SO SHOULD BE DRY AND COOLER. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... WARM FRONT CURRENTLY NEAR A DTW TO ERI TO PIT LINE. WARM UNSTABLE AIRMASS HAS SPREAD ACROSS THE AREA. CAPES HAVE RISEN TO 2500 J/KG IN THE WEST TO AROUND 1000 J/KG ELSEWHERE...EXPECT CAPES TO RISE TO BETWEEN 2000-4000 J/KG BY LATE AFTERNOON. CLOUDS FROM MORNING SHOWERS HAVE HELPED INSULATE AREA FROM TSRA FOR NOW. EXPECT TSRA TO BUILD SW FROM SE LOWER MICHIGAN AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SPC HAS AREA IN SLIGHT RISK COULD SEE ISOLATED SEVERE TSRA WIND GUSTS...BUT DO NOT NOT EXPECT WIDESPREAD OUTBREAK. SECOND WAVE IS POSSIBLE OVERNIGHT AS TSRA DEVELOP FROM ILLINOIS TO OKLAHOMA. MODELS NOT IN GOOD AGREEMENT ON TIMING OF THE TSRA...SO USED TEMPOS IN TAFS TO GIVE WINDOW OF BEST OPPORTUNITY. .OUTLOOK...NON VFR POSSIBLE ON SATURDAY IN SHOWERS/THUNDERSTORMS. && .MARINE... ... A WARM FRONT STRETCHED ACROSS LAKE ERIE WILL PUSH NORTH OF THE LAKE TONIGHT. CONVECTION LIKELY THIS EVENING INTO THE OVERNIGHT HOURS SOME OF THE STORMS COULD BE STRONG TO SEVERE. AS THE FRONT LIFTS NORTH OF THE LAKE A SOUTH TO SOUTHWEST FLOW WILL DEVELOP OVER THE LAKE AND CONTINUE THROUGH THE END OF THE PERIOD. WITH A HOT AND MUGGY AIRMASS OVER A MUCH COOLER LAKE WILL BE HARD FOR WINDS TO MIX DOWN TO THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KIELTYKA NEAR TERM...KIELTYKA SHORT TERM...KIELTYKA LONG TERM...DJB AVIATION...DJB MARINE...DJB
Hazardous weather outlook, May 28, 3:59 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 359 PM EDT TUE MAY 28 2013 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-292000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 359 PM EDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAINLY THIS EVENING COULD BE SEVERE ESPECIALLY NORTH OF A FINDLAY TO MANSFIELD TO CANTON LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
In the hours before
Local storm report, May 28, 4:48 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
448 PM EDT TUE MAY 28 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL BRISTOLVILLE 41.37N 80.87W
05/28/2013 E1.00 INCH TRUMBULL OH PUBLIC
&&
KIELTYKASpecial weather statement, May 28, 5:03 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 503 PM EDT TUE MAY 28 2013 OHZ003-006-007-282145- LUCAS-OTTAWA-WOOD- 503 PM EDT TUE MAY 28 2013 ...SPECIAL WEATHER STATEMENT FOR LUCAS...NORTHEASTERN WOOD AND NORTHWESTERN OTTAWA COUNTIES UNTIL 545 PM EDT... AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLLAND...OR 6 MILES SOUTHWEST OF SYLVANIA...MOVING EAST AT 40 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING 45 MPH WINDS AND HAIL TO PENNY SIZE. THIS STORM WILL BE NEAR... TOLEDO AND 7 MILES NORTH OF ROSSFORD BY 515 PM EDT. 8 MILES NORTH OF NORTHWOOD BY 520 PM EDT. OREGON BY 525 PM EDT. THE TOWNS OF OTTAWA HILLS AND HARBOR VIEW ARE ALSO IN THE PATH OF THIS STORM.
Special weather statement, May 28, 6:38 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 638 PM EDT TUE MAY 28 2013 OHZ014-089-PAZ001-002-282345- ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- 638 PM EDT TUE MAY 28 2013 ...SPECIAL WEATHER STATEMENT FOR ERIE AND NORTHERN ASHTABULA COUNTIES UNTIL 745 PM EDT... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST OF GIRARD TO 6 MILES NORTHWEST OF CONNEAUT TO 5 MILES WEST OF ASHTABULA...MOVING EAST AT 40 MPH. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AND BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING IS ALSO OCCURRING. THESE STORMS WILL BE NEAR... JEFFERSON AND ASHTABULA BY 645 PM EDT. NORTH KINGSVILLE BY 650 PM EDT. CONNEAUT BY 655 PM EDT. GIRARD BY 700 PM EDT. ERIE BY 710 PM EDT. ALBION BY 715 PM EDT. THE TOWNS OF GENEVA-ON-THE-LAKE...AUSTINBURG...PLYMOUTH CENTER... EDGEWOOD...KINGSVILLE...KELLOGGSVILLE...PIERPONT...FAIRVIEW...PLATEA AND MIDDLEBORO ARE ALSO IN THE PATH OF THESE STORMS. KEC
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:53 PM EDT | Tornado Warning | CLE | Erie | 52 min |
| May 28, 4:37 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 38 min |
| May 28, 5:32 PM EDT | Areal Flood Advisory | CLE | Lucas | 118 min |
| May 28, 5:36 PM EDT | Special Marine Warning | CLE | 84 min | |
| May 28, 6:07 PM EDT | Special Marine Warning | CLE | 83 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.